A male patient younger than 50 is home recovering after being treated for what hospital officials suspect was a severe, rare clot event linked to the Johnson and Johnson COVID-19 vaccine. In a news release posted Wednesday, University of Utah Health officials said the man experienced pain that started in his toes and progressed to his thighs, and developed chest pain about 10 days after receiving the jab.
“After arriving at U of U Health, physicians discovered blood clots in his legs and lungs, as well as low platelets, and suspected [vaccine-induced thrombotic thrombocytopenia] VITT was the cause,” the news release stated. “He was provided the recommended treatment immediately. Specialized medical tests were consistent with this diagnosis and the case was reported to VAERS (Vaccine Adverse Event Reporting System), a national system, and discussed directly with the CDC.”The hospital said the patient responded to treatment and was released, and continues to be monitored closely. The hospital is waiting for confirmation from CDC on the case.
“He is believed to be the third male in the U.S. to develop the rare condition,” the news release stated.
It was not clear when the patient was admitted to the hospital, or how recently he was released. The FDA lifted a temporary pause on the national rollout on April 23. A hospital hematologist who treated him stressed VITT remains “extremely rare.”
“It is important to understand that this is an extremely rare event,” Yazan Abou-Ismail, M.D., said in the news release. “We are being transparent so that the community can learn about this rare syndrome and learn to recognize it sooner. At the same time, given the extreme rarity of this side effect, we continue to recommend the COVID-19 vaccines. They are of great benefit in battling this pandemic. The dangers of COVID-19 outweigh potential risks from Johnson & Johnson vaccine.”
More than 8.5 million of the nearly 19 million Johnson & Johnson vaccine doses delivered have been administered thus far, and about 17 cases of the rare clot disorder have been reported. When voting to resume the rollout, a CDC advisory committee recommended new language be added to the product’s emergency use authorization (EUA) warning remote risks of serious blood clots.
When the committee was reviewing safety data, all reported cases involved women between 18-59, and all instances had occurred within weeks of vaccination. Additional suspected cases involved males and others involved clots that occurred outside the brain.
The news release said the male patient is not expected to have any long-term health consequences.